Wyoming, 2025

Winter Storm in Wyoming, April 17 to 18, 2025

April 17 to 18, 2025 · NWS RIW · 10 events in 10 counties and zones

A cold front dropped southward over Wyoming and combined with ample moisture to bring heavy snow to portions of northern and central Wyoming. The heaviest snow fell in the favored north to northeast facing slopes of the mountain ranges as upslope flow developed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropped southward over Wyoming and combined with ample moisture to bring heavy snow to portions of northern and central Wyoming. The heaviest snow fell in the favored north to northeast facing slopes of the mountain ranges as upslope flow developed. Over 2 feet of snow fell in portions of the Wind River Range and the Lander foothills. Over a foot of snow also fell in the higher elevations south of Casper in Natrona County. Over 6 inches of snow fell in the lower elevations in portions of Park, Sublette, Natrona and Hot Springs county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 17, 1:50 AM MST, 10 minutes earlier. Its key messages:

  • Late season cold front racing southward, with widespread snow in its wake.
  • Gusty winds behind the front will bring hazardous conditions through the day today. Winter Storm Warnings and Winter Weather Advisories are in effect for a large portion of northern and central Wyoming.
  • Snowy conditions continue into Friday morning, with a gradual decrease by afternoon.
Area forecast discussion, Apr 17, 1:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
250 AM MDT Thu Apr 17 2025

.KEY MESSAGES...

- Late season cold front racing southward, with widespread snow
  in its wake.

- Gusty winds behind the front will bring hazardous conditions
  through the day today. Winter Storm Warnings and Winter
  Weather Advisories are in effect for a large portion of
  northern and central Wyoming.

- Snowy conditions continue into Friday morning, with a gradual
  decrease by afternoon.

&&

.DISCUSSION...
Issued at 224 AM MDT Thu Apr 17 2025

The initial edge of the cold front continues to push southward
across central WY this morning, with precipitation beginning to
fill in across the north. The precip currently is a mix of rain
and snow, but falling temperatures will switch this precip over
to all snow by sunrise. As the north sfc winds increase later
this morning, overrunning precip will begin to build across
central Wyoming, and with temperatures steady in the low to
mid 30s, precip will be nearly all snow through the day. Favored
areas for accumulation will be against any north to northeast
facing slopes. Latest model runs come in similar to previous
forecast, with 6 to 12 inches across central Wyoming, and 12 to
24 inches of snow for higher elevations of the Wind River,
Absaroka, and Bighorn ranges. Will need to monitor Sweetwater
County for snowfall accumulations, as precip amounts shifted a
bit later into the evening, bringing a slightly better
opportunity for snowfall with colder temperatures.

Precip gradually fades during Friday morning, as the gusty north
winds relax, decreasing any remaining overrunning. Saturday
should be mostly sunny and cool behind this system, but highs
remain well below normal in the 40s during the day. Winds shift
back from the southwest, bringing a return of milder
temperatures into Sunday. A weaker trough sweeps across the
northern Rockies later Sunday and Monday, with another round of
precip. Less cold air is associated with this system, so most
precip will be rain, with higher elevation light snow.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1000 PM MDT Wed Apr 16 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Shortwave energy within a broad trough of low pressure dives toward
southwest Wyoming by 12Z/Thursday, aiding the development of
widespread precipitation between 12Z-16Z/Thursday. MVFR
conditions and areas of IFR are anticipated across the region,
developing last at KRKS around 18Z/Thursday as a vigorous cold
front arrives. The cold front shifts the wind at KRKS to the
east-northeast at 18-30kts producing localized blowing snow
during the afternoon. The presence of a mid-level low allows for
snow to continue through the afternoon, with the start of a
downturn in precipitation coming 00Z-03Z/Friday. Mountains
becoming obscured between 10Z-16Z/Friday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A cold front and accompanying wind shift are progressing south
through the forecast area Wednesday evening. Upslope and overrunning
moisture begin to overspread the region between 09Z-14Z/Thursday as
an upper-level low takes shape just to the west of Wyoming. This low
and an associated mid-level circulation over southwest Wyoming by
Thursday morning will increase snowfall across the region between
12Z-16Z/Thursday. Right-entrance region jet dynamics will aid
heavier snow during the late morning and afternoon hours, especially
at KLND, KRIW, and KCPR where upslope flow is favorable. IFR
conditions will be widespread during this timeframe and into the
evening hours Thursday. Snow chances decrease late in the period at
KCOD and KWRL, where MVFR may become more common after 00Z/Friday.
Mountains becoming obscured between 08Z-14Z/Thursday across the
entire region.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Friday for WYZ002-
007>009.

Winter Storm Warning until 3 AM MDT Friday for WYZ003-005.

Winter Storm Warning from 6 AM this morning to noon MDT Friday
for WYZ010-011-016>020-022.

Winter Storm Warning until noon MDT Friday for WYZ015.

&&

DISCUSSION...Straub
AVIATION...CNJ
Hazardous weather outlook, Apr 16, 4:22 AM MST, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
522 AM MDT Wed Apr 16 2025

WYZ001>020-022>030-171530-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
522 AM MDT Wed Apr 16 2025

...WINTER WEATHER ADVISORY AND WINTER STORM WARNING IN EFFECT TONIGHT
THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Elevated fire weather conditions possible in the afternoon from
Muddy Gap through Casper due to gusty southwest wind and low relative
humidity.

A cold front will bring much colder temperatures late tonight, with
rain changing to snow east of the divide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday...Turning much colder with widespread
accumulating snowfall, especially in the mountains and across lower
elevations east of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Cody Foothills

When
April 17, 2:00 AM MST to April 18, 6:00 AM MST
Where
Cody Foothills forecast zone
Reported by
COOP Observer
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A COOP observer reported 6.9 inches o snow near Meeteetse.

Winter Storm, Upper Green River Basin Foothills

When
April 17, 4:00 AM MST to April 18, 1:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

At Cora, 9.2 inches of new snow fell. Around Pinedale, 7 to 9 inches of snow fell.

Winter Storm, Green Mountains & Rattlesnake Range

When
April 17, 4:00 AM MST to April 18, 10:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter storm conditions reported in Jeffrey City.

Winter Storm, Southeast Big Horn Basin

When
April 17, 5:00 AM MST to April 18, 6:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Public
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

The public reported 8 inches of snow to the south of Manderson. Amounts elsewhere were generally less than 6 inches.

Winter Storm, Wind River Basin

When
April 17, 5:00 AM MST to April 18, 12:00 PM MST
Where
Wind River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A CocoRaHs observer reported 10 inches of snow near Fort Washakie. Amounts in Riverton generally ranged from 4 to 8 inches.

Winter Storm, Lander Foothills

When
April 17, 5:00 AM MST to April 18, 11:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Lander foothills. Amounts ranged from 11 to 20 inches, including 15.3 inches at the Lander airport.

Winter Storm, Southwest Big Horn Basin

When
April 17, 6:00 AM MST to April 18, 2:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
COOP Observer
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A COOP observer reported 7 inches of snow in Thermopolis.

Winter Storm, Wind River Mountains East

When
April 17, 8:00 AM MST to April 18, 12:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
NWS Employee
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A retired Weather Service meteorologist measured 26 inches of new snow at Bruce's Campground. Numerous SNOTEL sites reported 12 to 20 inches of snow. Highway 28 along South Pass was closed at the height of the storm.

Winter Storm, Natrona County Lower Elevations

When
April 17, 9:00 AM MST to April 18, 7:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 12 inches around Casper, with the highest amounts on the south side of Casper closer to Casper Mountain.

Winter Storm, Casper Mountain

When
April 17, 10:00 AM MST to April 18, 10:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Casper Mountain SNOTEL site reported 13 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247968, 1247976, 1248707, 1247970, 1247972, 1247973, 1247969, 1247971, 1247974, 1247975.